Improvised Drug Delivery: A Cause for Concern
Problem: Have you ever used IV tubing and/or an IV pump to administer an oral solution or liquid nutrition to patients via a gastric or nasogastric tube? Before you say "no," don't overlook the potential for purposefully using this method of delivering enteral solutions. For example, GoLYTELY bowel prep has been administered via nasogastric tube to older children and adults due to vomiting or intolerance to the large volume necessary for effectiveness. For some patients, an enteral infusion pump is not capable of delivering the solution at the desired infusion rate (e.g., 600-1,000 mL over an hour). Thus, we have heard about many instances in which an IV pump has been used to administer GoLYTELY.
This is often accomplished by placing GoLYTELY in a plastic enteral container and jury-rigging the solution administration sets. For example, an IV pump set is cut just below its drip chamber, and the end of the enteral solution apparatus (with attached feeding tube connector) is then jammed into the cut IV tubing and secured with tape to prevent leakage. The solution is then administered via a nasogastric tube using an IV pump. Of course, this form of improvised drug delivery could result in accidentally connecting the IV tubing to an IV access site.
In fact, cases of accidental IV administration of GoLYTELY, or a similar high molecular weight polyethylene glycol solution, have been reported in the literature.1,2 Many years ago, nine patients received polyethylene glycol 300 intravenously; seven developed renal tubular necrosis but recovered, and two patients died as a result of polyethylene glycol toxicity. More recently, a 4-year-old child received GoLYTELY intravenously.1 The child had presented to the ED after ingesting a large number of 6-mercaptopurine tablets. After treatment with activated charcoal, the child was started on GoLYTELY, which was to be administered using IV tubing attached to a nasogastric tube. After 1 hour, a nurse discovered that the solution was actually being administered through an IV access line; 391 mL had already infused. Luckily, the child showed no evidence of acidosis or renal failure, and glycol levels were undetectable. He was discharged several days later without further complication.
With opaque IV medications in use today, healthcare professionals can no longer rely on visual appearance to determine the suitability of administering solutions IV. Thus, it's not surprising that enteral feedings have also been administered via IV infusion pumps.
Ready-to-hang, closed enteral nutrition containers are easily spiked with an IV infusion set, allowing the formula to flow freely or to be delivered via an IV infusion pump. In our March 20, 2003 newsletter, we reported several instances in which this occurred. In one case, the nurse couldn't find an enteral feeding set, so she improvised and used IV tubing and an IV pump until another nurse recognized that this was an error waiting to happen. In another case, the patient received the enteral feeding IV for 2 hours, but luckily suffered no harm.
Safe Practice Recommendation
Of course, the most obvious solution is to prohibit the use of IV tubing and IV pumps to administer enteral solutions. However, simply having such a policy in place is not sufficient; nor can violation of such a policy be considered the root cause if an error occurs. As implied above, healthcare providers use these devices to overcome obstacles to enteral administration. Thus, it might be helpful to hold focus groups with nurses to dig deeper into both the obvious and subtle incentives for using IV tubing and IV pumps for enteral administration. The reasons are often rooted in system-based problems for which safer solutions can be found.
For example, if enteral solutions like GoLYTELY must be administered quickly in large volumes, you might be able to use an adapter to connect two enteral feeding pumps, each delivering half the desired volume simultaneously. Also, some enteral pumps are capable of delivering higher volumes per hour (e.g., 500 mL per hour with the Ross Embrace pump), and some nasogastric tubes have a dual port to facilitate connection to two enteral pumps simultaneously. Bold labels that state "WARNING! For enteral use only" should also appear on the containers of all enteral products that could possibly be connected to IV tubing. It's equally important to investigate other potential uses of IV tubing and IV infusion pumps for enteral administration. For example, neonates have sometimes been fed breast milk or formula via a nasogastric tube using an IV pump to permit very slow delivery.
- Guzman DD, Teoh D, & Velez LI: Accidental intravenous infusion of Golytely(R) in a 4-year-old female (abstract). J Toxicol Clin Toxicol 2002; 40(2):361-362.
- Tuckler V, Cramm K, & Martinez J: Accidental large intravenous infusion of Golytely (abstract). J Toxicol Clin Toxicol 2002; 40(5):687.